Florida, 2004

Damaging Wind in Florida, May 2, 2004

May 2, 2004 · NWS JAX · 1 event in 1 county or zone

Roof ripped off home and blown into pine forest near the intersection of Interstate 95 and Highway 16 near Green Acres.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Roof ripped off home and blown into pine forest near the intersection of Interstate 95 and Highway 16 near Green Acres.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 2, 3:30 PM EST, 2 hours earlier.

Area forecast discussion, May 2, 3:30 PM EST, 2 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
430 PM EDT SUN MAY 2 2004

UPDATED MARINE WARNING SECTION TO INCLUDE SCA CONDS FOR OFSHR WATERS
AS NEW 18Z MODEL RUNS ARE SUPPORTING SLIGHTLY HIGHER WINDS AHEAD OF
THE PRE FRONTAL TSTM ACTIVITY OVERNIGHT.

...SEVERE THUNDERSTORM WATCH FOR INLAND SE GA TIL 7 PM EDT...

...ISOLATED SEVERE STORMS POSSIBLE NEAR COAST THROUGH EARLY
EVENING...

.SHORT TERM (TONIGHT-WED)...WATER VAPOR IMAGERY SHOWING STRONG
SHORT WAVE TROUGH DIGGING SE ACROSS NATIONS MID SECTION WITH
A SURGE OF GULF MOISTURE PRECEDING IT. WSR 88D SHOWING PREFRONTAL
SQUALL LINE ENTERING SE GA CWA WITH ADDITIONAL STORMS FORMING SOUTH
AND EAST OF IT. IN ADDITION...SHALLOW EAST COAST SEABREEZE HAS
FORMED ALONG EAST COAST AND MOVING SLOWLY INLAND. COULD BE SEEING
SEVERE STORMS IN OUR GA CWA NEXT FEW HOURS. IN ADDITION...ANY
OUTFLOW BOUNDARIES THAT HIT THE SEA BREEZE FRONT COULD PRODUCE
A COUPLE OF ISOLATED STORMS AS WELL. COLD FRONT STILL POISED TO
MOVE THROUGH SE GA AFTER MIDNIGHT TONIGHT AND NE FL 12Z MONDAY.
BOTH MAV AND MET HAVE CATEGORICAL POPS TONIGHT AND SEE NO
REASON TO DEVIATE. SHOULD SEE CLEARING FROM NW TO SE FOLLOWING
FRONTAL PASSAGE MONDAY...BUT THE SHOWERS LIKELY LINGERING ACROSS
SE CWA (MARION...PUTNAM...FLAGLER...) THROUGH EARLY AFTERNOON.
AFTER THAT...A TURN TO COOLER AND MUCH DRIER CONDITIONS AS
SHORT WAVE TROUGH EXITS AND HIGH PRESSURE BUILDS IN. TEMPS RUNNING
BELOW NORMAL BOTH TUE AND WED.

.LONG TERM (THU-SUN)...DEEP LAYER RIDGING WILL SLOWLY BUILD IN
BEHIND DEPARTING SHORTWAVE. MOISTURE BEGINS TO INCREASE AGAIN BY
FRIDAY AND EXPECTING MAINLY ISOLATED DIURNAL TYPE CONVECTION  IN
ASSOCIATION WITH SEA BREEZE COLLISIONS. DID FOLLOW THE MRF MOS
GUIDANCE AND WENT WITH A SLIGHT CHANCE OF SHOWERS/STORMS FRIDAY
ONWARD. GENERALLY...IT WILL BE DRIER AND WARMER THAN
NORMAL.
&&

.MARINE...VERY MARGINAL SCEC CONDS OVER THE WATERS AT THE MOMENT WITH
WINDS GENERALLY OUT OF THE SOUTH SUSTAINED AT 10-15 KTS WITH HIGHER
GUSTS. SCEC CONDS WELL OFFSHORE TONIGHT. STEERING FLOW WILL ALLOW
FOR TSTM ACTIVITY THAT DEVELOPS ALONG THE COASTAL AREAS TO MOVE INTO
THE WATERS WITH GUSTY WINDS.
&&

.PRELIMINARY POINT TEMPS/POPS...
AMG 60 75 49 76 / 80 50 10 10
SSI 63 77 55 73 / 80 80 10 10
JAX 65 77 54 76 / 80 80 10 10
SGJ 67 76 59 73 / 70 80 20 10
GNV 65 77 53 79 / 80 80 10 10
OCF 67 79 55 79 / 80 80 20 10

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...SMALL CRAFT ADVISORY AMZ470.
GA...SMALL CRAFT ADVISORY AMZ472/474.
&&

PP/JH
Hazardous weather outlook, May 2, 12:25 PM EST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
125 PM EDT SUN MAY 2 2004

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-022300-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
125 PM EDT SUN MAY 2 2004

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR INLAND SOUTHEAST
GEORGIA UNTIL 7 PM EDT...

...ISOLATED SEVERE STORMS STILL POSSIBLE NEAR THE COAST LATE THIS
AFTERNOON AND EARLY EVENING...

...MODERATE RISK OF RIP CURRENTS AT AREA BEACHES THIS AFTERNOON...

PLEASE REFER TO THE SURF ZONE FORECAST FOR MORE DETAILS CONCERNING
THE MODERATE RISK OF RIP CURRENTS.

THUNDERSTORMS WILL CONTINUE TO BREAK OUT EAST OF AN APPROACHING COLD
FRONT AND MOVE ACROSS MUCH OF THE REGION THIS AFTERNOON AND INTO THE
EARLY EVENING. THE STORMS ACROSS INLAND SOUTHEAST GEORGIA COULD BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN CONCERNS.
ALSO...THERE MAY ISOLATED SEVERE STORMS NEAR THE I-95 CORRIDOR
LATE THIS AFTERNOON AND EARLY EVENING...LIKE YESTERDAY...AS A RESULT
OF A SEA BREEZE COLLISION.

IN ADDITION...SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING
LOCALLY HEAVY RAINFALL CAUSING PONDING OF WATER ALONG ROADWAYS AND
IN LOW-LYING AREAS. THERE MAY ALSO BE LOCALIZED FLOODING IN SOME LOW
LYING AREAS WHERE THERE WAS HEAVY RAINFALL YESTERDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...THUNDERSTORMS
WILL PRECEDE A COLD FRONT MONDAY. THE MAIN WEATHER CONCERNS WILL BE
GUSTY WINDS TO 40 MPH AND LOCALLY HEAVY RAINFALL.

OTHERWISE...NO OTHER HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS IN THE WATCH AREA ARE REQUESTED TO SELF ACTIVATE.
PLEASE RELAY ANY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER
SERVICE.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

PP

In the hours before

Local storm report, May 2, 4:30 PM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
530 PM EDT SUN MAY 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0511 PM     TSTM WND DMG     ALMA                    31.54N 82.48W
05/02/2004                   BACON              GA   EMERGENCY MNGR

            LARGE TREE LIMBS AND POWERLINES BLOWN DOWN

&&

PP
Special weather statement, May 2, 4:40 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
540 PM EDT SUN MAY 2 2004

FLZ037-022230-
PUTNAM FL-
540 PM EDT SUN MAY 2 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR PUTNAM COUNTY FOR
STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 630 PM EDT...

AT 540 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES SOUTHWEST OF PALATKA...MOVING
NORTHEAST AT 20 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND SATSUMA...PALATKA...SAN MATEO...EAST PALATKA...ORANGE MILLS
AND BOSTWICK THROUGH 630 PM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.

TRABERT
Special weather statement, May 2, 4:41 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
541 PM EDT SUN MAY 2 2004

FLZ025-022230-
DUVAL FL-
541 PM EDT SUN MAY 2 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR DUVAL COUNTY FOR
STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 630 PM EDT...

AT 541 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 9 MILES SOUTH OF SAN MARCO...OR ABOUT 2
MILES NORTH OF MANDARIN...MOVING NORTHEAST AT 25 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND SAN MARCO...UNF...DOWNTOWN
JACKSONVILLE...ARLINGTON...TALLYRAND...FORT CAROLINE...MAYPORT AND
LITTLE TALBOT ISLAND THROUGH 630 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

PETERSON
Special weather statement, May 2, 4:50 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
550 PM EDT SUN MAY 2 2004

FLZ033-022245-
ST. JOHNS FL-
550 PM EDT SUN MAY 2 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR ST. JOHNS COUNTY
FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 645 PM EDT...

AT 550 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ABOUT 5 MILES SOUTHWEST OF
BAKERSVILLE...OR ABOUT 10 MILES NORTH OF HASTINGS...MOVING NORTHEAST
AT 25 MPH. THIS LINE OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS
AROUND SPUDS...HASTINGS...ELKTON...BAKERSVILLE...DUPONT CENTER...ST.
AUGUSTINE SHORES...ST. AUGUSTINE SOUTH AND BUTLER BEACH THROUGH 645
PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

ENYEDI
Local storm report, May 2, 4:54 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
554 PM EDT SUN MAY 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0548 PM     HAIL             OCALA                   29.19N 82.13W
05/02/2004  1.00 INCH        MARION             FL   PUBLIC

&&

PP
Special weather statement, May 2, 5:21 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
621 PM EDT SUN MAY 2 2004

FLZ040-022315-
MARION FL-
621 PM EDT SUN MAY 2 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR MARION COUNTY FOR
STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 715 PM EDT...

AT 621 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES NORTHWEST OF WEIRSDALE...OR
ABOUT 4 MILES NORTH OF THE VILLAGES...MOVING NORTH AT 25 MPH. THIS
STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND
WEIRSDALE...SUMMERFIELD...OCKLAWAHA...LAKE WEIR...BELLEVIEW...SILVER
SPRINGS SHORES...MOSS BLUFF AND LYNNE THROUGH 715 PM EDT. HAIL UP TO
ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

ENYEDI

The radar

The Jacksonville radar (KJAX), 72 km away, was scanning. The volume nearest the first event began at 22:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Johns

When
May 2, 5:30 PM EST
Where
St. Johns County, 6 mi W of St Augustine
Measured
55 kt (63 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
29.883, -81.417

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2004Every state in 2004This day in weather historyWarnings in Florida, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5396512.